Three weeks ago a discoloration appeared on the back of my left hand. It is located primarily on the backs of my fingers from just above the hand knuckles to just below the first knuckle of the fingers. It also appears on the thumb's webbing.
It began as a purplish, bruise-like color changing to a red and is now a dark brown color, like a dark tan. It does not itch. Occasionaly when I wash my hands there is a slight tingling but no real sensation difference at the site.
It is not a rash, no bumps, no plaques, just the odd discoloration. The skin is not raised and feels no different than the skin on the rest of the hand
Preceeding, by two weeks, the appearance of the spot shown in the picture a line of discoloration running across the hand appeared. It remains but is fainter and does not show in the picture.
Any thoughts would be appreciated. Thank you.
I have seen the image and looking closely, the dark discolorations appeared to look like thickened skin. The skin appears lichenified that is, there appears to be thickened areas which may suggest that scratching or constant friction over the area may have caused this.
Has this been present for quite some time already?
Have you been wearing any gloves or were your hands in any close contact with any chemical or substance for prolonged periods?
The day before this appeared I wore leather work gloves while weed-trimming and fence building. That evening I used a poisin ivy remover on both hands and arms, this was a lotion with a mild abrasive to remove any oils from the skin. I have used it before with no adverse reaction and the discoloration is limited to the back of the left hand whereas the cream was applied to both hands and arms.
I have not worn gloves sense that day, I have applied hydrocortisone cream on three occasions, and not scratched or rubbed the skin due to it not being irritated or itchy.
The spot appeared the next day and has lasted three weeks now with the only change being that it has gone from a bright red to the present purplish-brown with only a very slight fading.
If the skin is thickened it is not perceptable to the touch as it feels like the surrounding skin.
Again, it has lasted about three weeks. Thank you for the reply.
This may be postinflammatory hyperpigmentation with hyperkeratosis. Apply vitamin E cream to moisturize and soften the areas .Mild exfoliating cream with fine beads may be used to exfoliate the area gently. Avoid using any gloves or applying any abrasive lotions or creams over the area. Keep the area moisturized and refrain from forcibly picking on the skin. This may take quite some time to revert to normal skin color. Just continue to observe this .Watch out for any itchiness, scaling and breaks on the skin.
Good morning. Thank you. Yes, I think this a very likely diagnosis. After reading up on it and looking at several photographs on the web it seems quite probable. I'll treat as you advise. What would itchiness, scaling, or breaks imply where they to occur?
If itchiness, scaling and excoriations occur then we have to consider an overlying fungal or dermatitic skin condition. This may be likely if there are wounds on the skin. So, do be careful not to injure the affected skin and keep the skin moisturized to avoid any irritation.
Similar symptoms recently appeared on the backs of my daughter's (age 13) hands. Right hand was red, as if mildly sunburned, on the back of the hand from midway between the wrist and hand knuckles to the end of the fingers. Left hand had similarly-colored blotches from the thumb hand-knuckle across to the hand-knuckles of the first and second fingers also. She was being treated with penicillin vk at the time for a sore throat (thought to be strep). At the same time she had a migraine headach and took a Maxalt for it. About 24 hours later she noticed the hyperpigmentation on the backs of her hands. The color has gone in a week from red through purple like a bruise to now slightly brown. It never hurt or itched, and the skin felt exactly the same as always. I am now leaning toward it being a caused by the interaction between penicillin and maxalt. Any input?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.